Montana, 2017Wildfire in Montana, July 19 to 31, 2017
July 19 to 31, 2017 · NWS GGW · 1 event in 1 county or zone
Record drought conditions, along with human activity and dry lightning, ignited a handful of wildfires throughout the month of July, including the Lodgepole Complex, which began on July 19th and burned to August 2nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Record drought conditions, along with human activity and dry lightning, ignited a handful of wildfires throughout the month of July, including the Lodgepole Complex, which began on July 19th and burned to August 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 19, 1:22 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 19, 1:22 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
222 PM MDT Wed Jul 19 2017
.SHORT TERM...for northeast Montana...today through Fri...
The area has fairly well cleared out today after morning storms.
However, SPC Storm Scale Ensemble of Opportunity (SSEO) suggests
the possibility of thunderstorms developing in our northeast
corner late this afternoon or early evening where there is weak
CAPE and negative LI near a boundary. Added pops/wx there.
Otherwise, expect warming temperatures Thursday as a ridge tonight
builds over the state. Shortwave trough off the BC coast will
swing east on to knock down the ridge and push a cold front
through the state. Compressional heating ahead of the front will
bring temperatures into the 90s. With gusty southwest winds
developing in the southwestern zones issued a fire weather watch.
Low level southeasterly winds will bring some increased moisture
into the eastern zones to interact with the frontal boundary, and
could produce strong to severe thunderstorms in the afternoon and
evening. The strong surface-based CAPE and negative LIs suggests
the areas next to the North Dakota border as the likeliest
location for strong thunderstorms. Those areas are within the
severe and marginal areas of SPC's Convective outlook for
Thursday.
Templer
.LONG TERM...Fri night through Wed...
Thursday night, as SW flow aloft prevails, the low pressure system
over British Columbia will help sustain strong to possibly severe
storms for the eastern edge of Montana before quickly diminishing
by midnight.
Friday through Saturday, as that low pressure center slides along
our border region with Saskatchewan, models continue to show only
a passing sprinkle is expected for our NW corner Friday morning,
then our NE corner Friday afternoon and evening.
Otherwise, high pressure will return to the region and all chances
for precipitation are nil through Sunday.
BMickelson
A departing shortwave and surface cold front Thursday night will
bring seasonable temperatures to the forecast area Friday into the
weekend with highs in the 80s and lows in the 50s to low 60s in
general.
The latest 00z model solutions have an upper ridge once again
building across the region late in the weekend and into the first
half of next week, with the ridge axis parked over western North
and South Dakota. This will bring warm upper level southwest flow
to eastern Montana with highs returning to the 90s. In addition,
embedded shortwaves in the flow may locally provide forcing for
ascent and thus produce isolated thunderstorms at times. Models
differ on track and timing of these weak embedded impulses at
large time scales, though consensus model blends do create some
patchy slight chance pops across the area near the end of the
extended period.
Maliawco
&&
.AVIATION...
Expect VFR conditions today & tonight.
High pressure returns to the region for afternoon/evening
clearing. There will be a disturbance that affects the area near
KSDY, which might see a thunderstorm. Expect a TAF amend if it
develops.
Thursday late afternoon, there is the possibility of strong storms
developing near KSDY and KGDV for possible hail, gusty winds and
heavy rain.
Wind: northwesterly today at around 10kt. Tonight wind will become
easterly at 10-15kt. Thursday afternoon southwest winds of 15kt.
Templer
&&
.FIRE WEATHER...
Possible Critical fire weather conditions Thursday & Friday.
Strong southwesterly wind develops over the western fire weather
zones of Northeast Montana Thursday. Low relative humidity and the
wind will combine to possibly create critical fire weather
conditions Thursday afternoon. Therefore issued a fire weather
watch for zones 135, 136, and 137 for wind and low RH.
An energetic short-wave disturbance will move across southern
Alberta and Saskatchewan Friday. This wave will generate strong,
dry westerly winds of possibly 20-30mph in the afternoon. This,
along with continued low relative humidities, will could lead to
critical fire weather conditions during Friday afternoon and early
evening.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Thursday afternoon for MTZ135>137.
&&
weather.gov/glasgow
Hazardous weather outlook, Jul 19, 1:21 PM MST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
221 PM MDT Wed Jul 19 2017
MTZ016>027-059>062-202030-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
221 PM MDT Wed Jul 19 2017
This Hazardous Weather Outlook is for portions of northeast
Montana.
.DAY ONE...this afternoon and tonight.
The probability for widespread hazardous weather this afternoon
and tonight is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Fire Weather Watch for low relative humidity and strong
west/southwest wind is in effect for Thursday afternoon for
southwest portions of Northeast Montana.
There is the possibility of strong thunderstorms for eastern areas
of Northeast Montana Thursday afternoon and evening. Some storms
may become severe with damaging winds and large hail.
Critical Fire Weather conditions are possible for all zones Friday
due to low relative humidity and strong northwest wind.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Wildfire, Garfield
- When
- July 19, 3:17 PM MST to July 31, 11:59 PM MST
- Where
- Garfield forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
The Lodgepole Complex, which started on the afternoon of the 19th, was initially composed of 5 separate fires. The complex was located 52 miles west northwest of Jordan, Montana, and 15 miles east of Winnett, Montana. The complex burned until August 2nd and burned a total of 270,723 acres. In addition, sixteen homes were destroyed as well as an unspecified but significant amount of fencing and haystacks. Numerous secondary structures have also been destroyed. McCone Electric lost over 120 power poles. An additional 16 structures were identified via satellite imagery as destroyed but type of use has not been determined. The Lodgepole Fire ended up being the second largest fire in Montana history.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 19, 20171 death · 3 injured · $1.2 million · EF1 · 31 events
- Flash Flooding and Flooding in Wisconsin, July 19 to 27, 2017$45 million · 34 events
- Heat in Mississippi, July 19, 20171 death · 1 event
- Flash Flooding and Hail in Arizona, July 19, 2017$7.0 million · 1 in hail · 3 events
- Flood and Damaging Winds in Wisconsin, July 19, 2017$524,000 · 67 kt wind · 30 events
- Tornadoes and Flash Flooding in Minnesota, July 19 to 20, 2017$226,000 · EF1 · 16 events
- Damaging Winds and High Wind in Wisconsin, July 19 to 21, 2017$771,000 · 61 kt wind · 14 events
- Hail and Damaging Winds in South Carolina, July 19, 2017$400,000 · 1.25 in hail · 12 events
- Damaging Winds in Iowa, July 19, 2017$222,000 · 61 kt wind · 21 events
- Tornadoes and Hail in Minnesota, July 19, 2017$55,000 · EF0 · 7 events
- Damaging Winds in New Mexico, July 19, 2017$33,000 · 61 kt wind · 5 events
- Flash Flooding and Damaging Winds in Arizona, July 19, 2017$28,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712835.